Thunderstorm Wind, Caldwell
- When
- May 6, 8:45 AM CST
- Where
- Caldwell County, 0.69 mi N of Hamilton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.740, -94.000
Thunderstorm wind gusts were estimated up to 70 mph.
A cold front moved southeast across the area, during the late morning through|evening hours, of May 6, 2012. The front produced scattered thunderstorms, with a|few becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cold front moved southeast across the area, during the late morning through|evening hours, of May 6, 2012. The front produced scattered thunderstorms, with a|few becoming severe. There were numerous reports of hail, along with two reported|tornadoes, and several reports of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 6, 5:12 AM CST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 612 AM CDT Sun May 6 2012 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... Short Term (Today-Tuesday)... Main focus for the short term will be on the potential for strong to severe thunderstorms to develop as a cold front moves through the region. Overnight, convection ignited across Nebraska and into southern Minnesota in the vicinity of a cold front, with additional thunderstorms developing ahead of the front along the advancing gust front. Although this front has moved very little during the overnight hours, it should become more progressive into the morning hours. Models show this boundary moving into extreme northwest Missouri by late morning and continuing to track southeastward across the forecast area through the afternoon and early evening hours. As a result, precipitation may move into extreme northern Missouri by later this morning, becoming more widespread through the afternoon. As seen overnight, convection may form not only along the cold front but also along any outflow boundaries that may develop ahead of the advancing front. This activity will be entering a very unstable atmosphere over the region this afternoon as models continue to show instability upwards of 4000-5000 J/kg of MUCAPE. Although 0-6km shear looks to be quite weak -- 25-30 kts, the strong instability over the region should be enough to help produce strong to severe thunderstorms and possibly the development of supercells. Thunderstorm activity is expected to ramp up during the afternoon hours and persist through the evening as the front exits the region. The primary severe threats with this activity will be large hail and damaging winds. However, with the combination of the advancing cold front and the potential for outflow boundaries to interact with this front, cannot rule out the possibility that this boundary interaction could result in a few isolated tornadoes. Additionally, given the weak wind shear over the region, could also see areas of localized flooding due to slow moving storms producing heavy rainfall. This activity is expected to persist through the overnight hours and still be present across central Missouri Monday morning before exiting southeast of the forecast area by Monday afternoon. High pressure will move into the Northern and Central Plains behind this system, resulting in dry conditions for Tuesday and Tuesday night. As for temperatures, one more day of above normal conditions in the 80s is expected today as the southerly winds should not start veering to the northwest until later in the afternoon across northern Missouri. These northwesterly winds will stay in place through mid week as the surface high remains focused just west of the region. As a result, more seasonal conditions are expected Monday and Tuesday with highs in the lower 70s. ACH Medium Range (Wednesday through Saturday)... Later half of the forecast will arrive with pleasant conditions prevailing across the Central Plains. A modest Canadian surface high will be oozing across the Plains States with the help of a shortwave ridge. This will allow for dry conditions to prevail with temperatures kicking around a little below to a little above normal for Wednesday and Thursday respectively. Questions on the forecast quickly center of Friday and Saturday as a shortwave trough will be sliding east along the Canadian border, with a weak cutoff circulation kicking out of the Four Corners region across the Southern Plains. Medium range models have all shifted in the same direction over the last 24 hours worth of model runs adding some confidence to the late week forecast. Models seem to be better resolving the Canadian border trough and weak Four Corners circulation with the latest runs as output solutions look less prone to phasing these northern and southern stream features. This has resulted in the focus for activity looking like it will split around our section of Kansas and Missouri, as best dynamics go with the Canadian border trough, and thermodynamics with the weak circulation kicking out across the Southern Plains. Convective potential along the front is looking to be limited, so have clipped POPs a little in the last couple of days of the forecast, but will continue to carry chance thunderstorm POPs Friday night into Saturday. Cutter && .AVIATION... For the 12Z TAFs...An advancing outflow boundary across southern Nebraska is pushing into far north Missouri at this hour, and has been timed into the terminals from 13Z to 14Z. Storms associated with the outflow boundary are expected to effect the KSTJ terminal, but likely will have dissipated by the time the outflow reach KMCI, leaving broken MVFR ceilings wallowing around this morning. Winds should whip around to the north based on the strength of the outflow for part of the morning. Otherwise, have timed afternoon convective initiation around 20Z to 21Z, though confidence is rather low as the morning outflow boundary, and/or any morning convection, may modify initiation time. Anticipate many updates to the TAFs today as storm initiation become more apparent. Cutter && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 524 AM CDT SUN MAY 6 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071030- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 524 AM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT DURING THE OVERNIGHT HOURS...THUNDERSTORMS DEVELOPED ACROSS EASTERN NEBRASKA TOWARD NORTHERN IOWA ALONG AN OUTFLOW BOUNDARY SURGING AHEAD OF A COLD FRONT. THIS ACTIVITY WILL TRACK SOUTHEASTWARD INTO NORTHERN MISSOURI THIS MORNING...WITH STRONG WINDS AND SMALL HAIL POSSIBLE WITH THE STRONGEST STORMS. AN EXTREMELY UNSTABLE AIRMASS WILL BE IN PLACE ACROSS THE REGION TODAY AS THE COLD FRONT ENTERS NORTHWESTERN MISSOURI LATE THIS MORNING AND TRACKS SOUTHEASTWARD ACROSS THE OUTLOOK AREA THROUGH THE AFTERNOON AND EARLY EVENING HOURS. THIS FRONT WILL HELP TO TRIGGER MORE WIDESPREAD STRONG TO SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS ACROSS THE ENTIRE OUTLOOK AREA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL...AND CANNOT RULE OUT THE POTENTIAL FOR AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL LIKELY STILL BE LINGERING ACROSS WEST CENTRAL TO NORTHEASTERN MISSOURI MONDAY MORNING BEFORE EXITING SOUTHEAST OF THE OUTLOOK AREA BY EARLY MONDAY AFTERNOON. THE THREAT FOR SEVERE THUNDERSTORMS FROM THIS LINGERING ACTIVITY IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE ENTIRE OUTLOOK AREA THIS AFTERNOON AND THIS EVENING. ACH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
834 AM CDT SUN MAY 6 2012
MOZ005-006-061400-
HARRISON MO-MERCER MO-
834 AM CDT SUN MAY 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MERCER AND EASTERN
HARRISON COUNTIES UNTIL 900 AM CDT...
AT 830 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RIDGEWAY...OR 7 MILES NORTHEAST OF
BETHANY...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CAINSVILLE AND MOUNT MORIAH.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4038 9366 4026 9386 4035 9399 4051 9380
4049 9367
TIME...MOT...LOC 1334Z 227DEG 22KT 4033 9388
MJSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
935 AM CDT SUN MAY 6 2012
MOZ022-030-061515-
CALDWELL MO-RAY MO-
935 AM CDT SUN MAY 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAY AND SOUTHERN
CALDWELL COUNTIES UNTIL 1015 AM CDT...
AT 934 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF LAWSON...MOVING NORTHEAST AT 10
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
POLO...COWGILL...ELMIRA AND KNOXVILLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3955 9386 3927 9410 3928 9421 3948 9421
3959 9411
TIME...MOT...LOC 1436Z 212DEG 8KT 3943 9410
MJSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
938 AM CDT SUN MAY 6 2012
MOZ029-061515-
CLAY MO-
938 AM CDT SUN MAY 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 1015 AM CDT...
AT 934 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GLADSTONE...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
KEARNEY.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-35 BETWEEN MILE MARKERS 10 AND 28.
I-435 LOOP FROM MILE MARKERS 41 TO 53.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3942 9450 3940 9427 3918 9448 3918 9459
3924 9460 3929 9460
TIME...MOT...LOC 1439Z 215DEG 24KT 3926 9451
MJThe Pleasant Hill radar (KEAX), 106 km away, was scanning. The volume nearest the first event began at 14:47 UTC.
26 hail, 4 thunderstorm wind, 2 tornado, 2 flash flood, 1 heavy rain. Local standard time, as filed.
Thunderstorm wind gusts were estimated up to 70 mph.
Nickel size hail was reported at the Kansas City Zoo.
The fire department reported baseball size hail. The report was relayed through the sheriffs department.
Thunderstorm wind gusts were estimated up to 60 mph. The wind snapped off a two and a half foot diameter tree. The tree fell against a power pole and brought it and a power line down.
Thunderstorm wind gusts were estimated up to 65 mph. Three inch tree limbs were reported down.
The Moberly AWOS measured a 58 mph wind gust.
A brief EF0 tornado touchdown was observed at 1615CST, about a mile south of Raymore and just east of Highway 71. It barely moved east and lifted at 1616CST. |No damage was observed.
A brief EF0 tornado touchdown was observed at 1717CST, in an open field near 195th Street and Old School Road. The tornado barely moved east and lifted at 1718CST. No damage was observed.
The hail was reported at Interstate 70 and Noland Road.
The hail was reported at the intersection of Interstate 470 and Highway 50.
All streets were reported impassable in downtown Pleasant Hill.
Two inches of rain fell in 45 minutes and was reported by retired NWS employee. Several streets were flooded and impassable.
The National Weather Service Office in Pleasant Hill, measured 3.20 inches of rain since 7 AM CDT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyThe tornado archive for Missouri, 2012Warnings in Missouri, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371476, 371446, 371448, 371447, 371450, 371449, 371451, 371452, 371455, 371477, 371478, 371453, 371454, 371456, 371457, 377985, 371460, 371645, 371461, 371462, 371463, 377982, 371465, 371466, 371467, 371468, 371445, 371469, 371470, 371472, 377979, 371471, 371473, 371474, 371475.